Diazepam overdoseAliseum overdose; Alupram overdose; Atensine overdose; Valium overdose; Valrelease overdose; Vatran overdose; Vivol overdose; Zeltran overdose
Diazepam is a prescription medicine used to treat anxiety disorders. It is in a class of drugs called benzodiazepines. Diazepam overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Diazepam can be harmful in large amounts.
Medicines with these names contain diazepam:
- Diazepam intensol
Other medicines may also contain diazepam.
The most common symptom of a diazepam overdose is falling into a deep sleep or "coma" while still being able to breathe well enough. Other symptoms may include:
- Bluish-colored lips and fingernails
- Blurred vision
- Breathing is slow, labored, or stopped
- Double vision
- Lack of alertness (stupor)
- Rapid side-to-side movement of the eyes
- Stomach upset
- Uncoordinated movement
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to reverse the effect of the overdose and treat other symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Recovery from a diazepam overdose is very likely. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.
Those who inject large amounts of this drug through a vein (intravenously, or IV) have a worse outcome than those who swallow too many pills.
Farrell SE, Fatovich TM. Benzodiazepines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 35.
Gussow L, Carlson A. Sedative hypotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 165.
Rhee JW, Young TP. Sedative-hypnotic agents. In: Adams JG. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 155.
Review Date: 10/13/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.